Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 372, NWS Jackson, MS

May 17, 2003Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2003, 5:37 AM CDT for Sunflower County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 5:37 AM CDT (10:37 UTC)
Expired
May 17, 2003, 6:20 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 171037
SVRJAN
MSC133-171120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
535 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 620 AM CDT

* AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF            
  INDIANOLA   TO 15 MILES SOUTHWEST OF INDIANOLA...MOVING            
  NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR INDIANOLA AT 610 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3376 9060 3337 9070 3340 9048 3393 9051

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 17, 3:55 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT SAT MAY 17 2003

FORECAST ALL HINGING ON MOVEMENT OF CLOSED/CUTOFF UPPER LOW CENTER
OVER NWRN AR THAT IS FORECAST TO SINK SEWD ALONG THE MS RIVER TO
NEAR NATCHEZ BY SUNDAY MORNING. THIS FEATURE WILL BE SLOWLY FILLING
AS TIME PASSES WITH THE MID LEVEL COLD CORE RUNNING ONLY ABOUT -11C
AT 500MB. THIS SYSTEM IS EXPECTED TO MOVE TO NEAR THE COAST BY
MONDAY MORNING BEFORE PUSHING ALL THE WAY TO YUCATAN LATE TUESDAY.

CURRENTLY...CONVECTION BAND THAT ENTERED THE DELTA AROUND MIDNIGHT
WAS GETTING HUNG UP OVER ABOUT THE SAME LOCATIONS THIS MORNING FROM
RUSTON LA TO CLEVELAND MS. LOW LEVEL MOISTURE CONVERGENCE AHEAD OF
THE TSRA MOVES ONLY TO NEAR A GRENADA TO NATCHEZ LINE ABOUT MID
MORNING WHEN DIURNAL HEATING WILL AGAIN START TO EXPAND THE COVERAGE
AREA. DEEPER MOISTURE HOLDING OFF UNTIL AROUND 18Z FOR THE NATCHEZ
TRACE CORRIDOR AS UPPER DIVERGENCE INCREASES. GRADUALLY WEAKENING
850MB JET DROPS FROM 45KT THIS MORNING TO 30KT LATER IN THE
AFTERNOON HOWEVER CAPES LIKELY TO REACH 2500-3000J/KG...LIFTED
INDEXES -8C...AND 500-700MB LAPSE RATES NEAR 7C SHOULD PROVIDE
PLENTY OF ACTION EAST OF THE ONGOING TSRA BY MIDDAY.

BIGGEST RISK WILL PROBABLY BECOME HEAVY RAIN WITH TRAINING CLUSTERS
OF STORMS AND WILL MENTION HEAVY RAIN/GUSTY WINDS WITH ALL ZONES.
AGREE WITH MOS TREND OF COOLER MAX TEMPS FROM NW TO SE TODAY AND
SUNDAY WITH LOWERING THICKNESS FIELDS OVER REGION.  SWATH OF 2.0+
PRECIPITABLE WATER VALUES SPREADS SEWD TODAY DROPPING TO 1.7 OVER
THE ERN HALF OF MS ON SUNDAY. AS UPPER LOW PULLS AWAY FROM THE
REGION SUNDAY NIGHT/MONDAY...EXPECT RAPID DROP OFF IN SHRA COVERAGE
AND WILL LOWER/REMOVE POPS FOR PART OF MONDAY AS RAPID WARMING IN
THE MID LEVELS RE-ESTABLISHES CAPPING ENVIRONMENT.

SOME RETURN TO DIURNAL POPS ON TUESDAY AS SHORTWAVE UPPER RIDGE
PIVOTS OVER THE CWFA...AND A WEAK IMPULSE BRUSHES THE REGION. DECENT
MOISTURE LINGERING OVER THE AREA WITH SURFACE DEWPOINTS REMAINING
65-70F. FINALLY A SURFACE FRONT/TROUGH SHIFTS INTO MS AND STALLS ON
WED AS THE UPPER RIDGE LINE SINKS NEAR THE COAST.

JAN TT 084/069 082/066 085 00754
    BBEEB 069/087 069/088 069/087 068/086 066 32232444342
MEI TT 087/069 085/066 084 00754
    BBEEB 068/088 068/088 068/087 067/087 065 32232444342

.JAN...
AR...NONE
LA...NONE
MS...NONE
Hazardous weather outlook, May 16, 4:11 PM CDT, 13 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER
SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE
TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO
MACON LINE.

DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE OUTLOOK AREA.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY
EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER
MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS
THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF
THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK
AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE
POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70
MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.

...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA
ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON.  PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING
OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS
ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL
BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 12:53 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 AM    PACE                      MS   0.75 INCH HAIL
05/17/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 17, 1:00 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
100 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    LAKE VILLAGE              AR   1.00 INCH HAIL
05/17/03   CHICOT                         REPORTED BY CHICOT COUNTY
                                          EMA.
Local storm report, May 17, 1:30 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    GUNNISON                  MS   WIND DAMAGE
05/17/03   BOLIVAR                        A VERY LARGE OAK TREE WAS
                                          DOWNED AND TOOK OUT
                                          SEVERAL POWER LINES.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 17, 1:41 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    GUNNISON                  MS   WIND DAMAGE
05/17/03   BOLIVAR                        A VERY LARGE OAK TREE WAS
                                          DOWNED AND TOOK OUT
                                          SEVERAL POWER LINES.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.

1245 AM    LAKE VILLAGE              AR   WIND DAMAGE
05/17/03   CHICOT                         A FEW TREES DOWN.
                                          REPORTED BY CHICOT COUNTY
                                          SHERIFFS OFFICE.
Local storm report, May 17, 4:26 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 AM    1 E HAMBURG               AR   WIND DAMAGE
05/17/03   ASHLEY                         NUMEROUS TREES DOWN, SHED
                                          BLOWN ONTO HOUSE.
                                          REPORTED BY ASHLEY COUNTY
                                          SHERIFFS OFFICE.
Local storm report, May 17, 4:57 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
457 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    CROSSETT                  AR   0.75 INCH HAIL
05/17/03   ASHLEY                         REPORTED BY POLICE.

0415 AM    CROSSETT                  AR   WIND DAMAGE
05/17/03   ASHLEY                         NUMEROUS TREES DOWN CITY
                                          WIDE. REPORTED BY POLICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:48 PM CDTSevere Thunderstorm WarningJANBolivar57 min
May 17, 12:41 AM CDTSevere Thunderstorm WarningJANBolivar59 min
May 17, 12:47 AM CDTSevere Thunderstorm WarningJANWashington58 min
May 17, 12:57 AM CDTSevere Thunderstorm WarningJANSunflower58 min
May 17, 5:07 AM CDTSevere Thunderstorm WarningJANWashington43 min
May 17, 6:17 AM CDTSevere Thunderstorm WarningJANIssaquena58 min
May 17, 6:48 AM CDTSevere Thunderstorm WarningJANSharkey42 min
May 17, 7:08 AM CDTSevere Thunderstorm WarningJANHumphreys42 min
May 17, 8:18 AM CDTSevere Thunderstorm WarningJANWarren32 min
May 17, 9:10 AM CDTFlash Flood WarningJANAdams, Jefferson3 hr
May 17, 9:49 AM CDTSevere Thunderstorm WarningJANAttala, Leake41 min
May 17, 10:01 AM CDTSevere Thunderstorm WarningJANClaiborne, Copiah44 min
May 17, 10:12 AM CDTSevere Thunderstorm WarningJANChoctaw28 min
May 17, 10:23 AM CDTSevere Thunderstorm WarningJANRankin, Scott62 min
May 17, 10:32 AM CDTSevere Thunderstorm WarningJANHinds58 min
May 17, 10:49 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee, Oktibbeha, Winston41 min
May 17, 10:51 AM CDTSevere Thunderstorm WarningJANNeshoba44 min
May 17, 11:03 AM CDTSevere Thunderstorm WarningJANFranklin, Lincoln62 min
May 17, 11:10 AM CDTSevere Thunderstorm WarningJANKemper45 min
May 17, 11:24 AM CDTSevere Thunderstorm WarningJANScott41 min
May 17, 11:32 AM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott38 min
May 17, 12:07 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln38 min
May 17, 12:25 PM CDTTornado WarningJANLincoln45 min
May 17, 12:57 PM CDTSevere Thunderstorm WarningJANClarke28 min
May 17, 2:13 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln42 min
May 17, 3:39 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale56 min
May 17, 3:46 PM CDTTornado WarningJANScott44 min
May 17, 3:56 PM CDTTornado WarningJANLawrence29 min
May 17, 4:06 PM CDTTornado WarningJANSimpson, Smith39 min
May 17, 4:10 PM CDTTornado WarningJANLauderdale, Newton45 min
May 17, 4:15 PM CDTTornado WarningJAN40 min
May 17, 4:19 PM CDTTornado WarningJANKemper61 min
May 17, 4:23 PM CDTTornado WarningJANJefferson Davis32 min
May 17, 4:48 PM CDTTornado WarningJANCovington47 min
May 17, 4:54 PM CDTTornado WarningJANLauderdale61 min
May 17, 4:57 PM CDTTornado WarningJANJefferson Davis13 min
May 17, 5:21 PM CDTTornado WarningJANKemper29 min
May 17, 5:35 PM CDTTornado WarningJANCovington, Jones60 min
May 17, 5:50 PM CDTSevere Thunderstorm WarningJANLamar25 min
May 17, 6:15 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale45 min
May 17, 6:23 PM CDTTornado WarningJANJasper37 min
May 17, 6:38 PM CDTTornado WarningJANForrest, Jones42 min
May 17, 6:41 PM CDTTornado WarningJANClarke44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.